ANGIODYNAMICS, INC. SMART PORT CT; PORT & CATHETER, IMPLANTED, SUBCUTANEOUS, INTRAVASCULAR
Back to Search Results |
| Model Number |
H787CT75STSD0 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Extravasation (1842)
| Date of Event |
06/15/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Correction: final mdr 1319211-2025-00059 was inadvertently submitted under 1319211-2026-00059; therefore, the final mdr for this complaint record, (b)(4), failed due to a duplicate submission.In order to ensure the final mdr for (b)(4) is submitted successfully, it is being submitted as follow up #2.A correction has been sent for both events.The customer's reported complaint description of catheter tubing became fractured/leaked cannot be confirmed.No port/catheter tubing device was returned for evaluation.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.A device history record review of the packaging/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.There have been no other reported complaints for the indicated packaging/catheter lots for similar catheter fractured issue.The catheter and locking connector (e.G.Blue boot) are provided as separate components within the port assembly kit.The end user attaches the catheter tubing to the port (and secures junction with the locking connector) during the implantation procedure.Since the port was in situ for more than 5 years and event description states that there was a focal area of extravasation within the smartport catheter - indicates that pinch-off syndrome is a potential root cause for the catheter tubing fracture/leakage.This is cautioned against in the port directions for use (dfu).Labeling review: the directions for use (dfu) that is supplied with the port device, contains the following statements: contraindications · catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings · do not use syringes smaller than 10 ml when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.· failure to ensure patency of the catheter prior to power injection studies may result in port system failure and patient injury may occur.· do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Potential complications use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter disconnection or migration, catheter embolization, catheter fragmentation, catheter pinch-off, drug extravasation (leakage).Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Pinch-off syndrome pinch-off syndrome signs may include difficulty in aspirating blood, resistance to flushing or infusion of medications or fluids that improves with position changes, infraclavicular pain and/or swelling with catheter flushing or infusion palpitations, sudden onset chest pain, cardiac arrhythmias, extra heart sound, chest wall swelling at the port pocket, vein insertion site, pain in shoulder or port area not associated with swelling, cough, paresthesia of arm on side of catheter withdrawal occlusion or swishing sound with catheter flushing.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).
Event or Problem Description
On or about (b)(6) 2015, plaintiff underwent placement of an angiodynamics smartport port catheter product, with an unknown product code, and with lot number 4868686.The smartport device was implanted by (b)(6), pa-c, at (b)(6) hospital in (b)(6), new mexico, and the purpose of implantation of the smartport was to administer chemotherapy to treat plaintiff's lymphoma.On or about (b)(6) 2021, plaintiff presented to (b)(6) medical center in (b)(6), new mexico, with complaints of a dysfunctional port.Plaintiff underwent a scan, and it was found that there was a focal area of extravasation within the smartport catheter.Plaintiff's medical team recommended that the port be removed.On or about (b)(6) 2021, plaintiff presented to (b)(6) medical center in (b)(6), new mexico, to undergo removal of the smartport.The procedure was performed by dr.(b)(6), m.D.
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.An investigation into the root cause for the event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
Additional Manufacturer Narrative
The customer's reported complaint description of patient infection cannot be confirmed given the patient centric nature of this serious adverse event (sae).No port device was returned for evaluation since there was no report of port device malfunction, damage or performance issue during in situ use/treatment.A device history record (dhr)/sterilization record review of the packaging lot could not be performed since there was no reported lot number.The port was implanted into the patient 18 days prior to the patient's infection.There was no report of port device malfunction or performance issue during the implant procedure/use.If the manufacturing/packaging/sterilization of the port device in question was to contribute to an infection in the patient it would have likely occurred shortly after the implant date and not 18 days later.Device directions for use (dfu) cautions that each access of the port should be performed using aseptic technique, following the institutions universal precautions.There is no indication from the reported complaint that the manufacturing/packaging/sterilization of the port device could have contributed to the patient's infection.Infection is cautioned in the device dfu as a potential complication of port system use.Labeling review: the directions for use (dfu) that is provided with the port device contains the following statements: warnings: the device is to be implanted, used, maintained, and removed in strict accordance with institutional and or centers for disease control (cdc) guidelines or policies.Reuse of single-use devices creates a potential risk of patient or user infections.Contamination of the device may lead to injury, illness or death of the patient.Do not use syringes smaller than 10 ml syringe when accessing the port as system damage can occur.Flushing occluded catheters with small syringes can create excessive pressures within the port system.Precautions: carefully read and follow all instructions prior to use.Strict aseptic technique is of paramount importance when implanting any device.For peripheral placement, irritation to the vein, resulting in postoperative thrombophlebitis, has been associated with guidewire and introducer insertion.When using percutaneous introducers: to avoid blood vessel damage, do not allow the percutaneous introducer sheath to remain indwelling in the blood vessel without the internal support of a catheter or dilator.If more than one drug is to be administered, between the individual drug applications, flush the system with 5 to 10 ml normal saline for injection to prevent drug interactions.After any infusion, injection or bolus application, the system should be flushed with normal saline for injection or locked with a heparin solution per institutional protocol to prevent thrombotic occlusion of the catheter.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: air embolism, catheter disconnection or migration, catheter embolization, catheter fragmentation, catheter pinch-off, clot formation, drug extravasation (leakage), erosion of vessel and skin, implant rejection, infection, inflammation, thromboembolism, thrombophlebitis, thrombosis, necrosis of scarring of skin over implant area, vessel trauma.Post-operative care: the incision site should be monitored for signs of infection, inflammation, hematoma, device rotation or erosion.Routine wound care should be given to these sites.The smart port ct implantable port may be used immediately after verification of catheter placement.Instruct patient to avoid any heavy exertion or strenuous activity during the first few days after surgery.General guidelines: each access of an angiodynamics smart port ct implantable port should be performed using aseptic technique.Follow institutional universal precautions.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint continues to be monitored for trends.Reference (b)(4).